Journal of Differential Geometry

Â-Genus on Non-Spin Manifolds with S1 Actions and the Classification of Positive Quaternion-Kähler 12-Manifolds

Haydeé Herrera and Rafael Herrera


We prove that the Â-genus vanishes on certain non-spin manifolds. Namely, Â(M) vanishes on any oriented, compact, connected, smooth manifold M with finite second homotopy group and endowed with non-trivial (isometric) smooth S1 actions. This result extends that of Atiyah and Hirzebruch on spin manifolds endowed with smooth S1 actions [1] to manifolds which are not necessarily spin.

We prove such vanishing by means of the elliptic genus defined by Ochanine [23, 24], showing that it also has the special property of being "rigid under S1 actions" on these (not necessarily spin) manifolds.

We conclude with a non-trivial application of this new vanishing theorem by classifying the positive quaternion-Kähler 12-manifolds. Namely, we prove that every quaternion-Kähler 12-manifold with a complete metric of positive scalar curvature must be a symmetric space.

Article information

J. Differential Geom., Volume 61, Number 3 (2002), 341-364.

First available in Project Euclid: 20 July 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Herrera, Haydeé; Herrera, Rafael. Â -Genus on Non-Spin Manifolds with S 1 Actions and the Classification of Positive Quaternion-Kähler 12-Manifolds. J. Differential Geom. 61 (2002), no. 3, 341--364. doi:10.4310/jdg/1090351527.

Export citation